Today's topic: chemotherapy. A miracle for cancer patients. Also, as it turns out, poison.
When I went in to the infusion room for my first chemo hook-up, the infusion nurse handed me a sheet with information about how to troubleshoot the portable pump, a sheet with information about 5FU and its possible side effects, and a cleanup kit in the event of a leak or spill from the infusion bag. The kit includes instructions about how to manage a spill: wear two pairs of latex gloves; wipe up the spill with two sets of superabsorbent pads; wrap the gloves and pads in a yellow biohazard bag; double seal the bag before disposal; do NOT, under any circumstances, allow anyone's skin to come into contact with the chemotherapy; if it spills on your clothes, wash the clothes immediately in hot water, separate from any other laundry; if someone does have skin contact, call poison control, and so on. With these dire warnings, all I can think of is the "2319" alert from the Pixar movie "Monsters, Inc."
And yet this terrifying toxic brew is being pumped directly into my bloodstream. Such a strange thing to consider. I wouldn't be surprised to turn around and see monsters in their biohazard suits rappelling down from the ceiling.
As for the side effects, it's been just under 2 weeks since I began my adventure with 5-FU, and all in all it's been pretty easy. I'm tired (which is more likely an effect of the radiation than the chemo), and today for the first time I'm having some nausea. It's not debilitating. I've had worse experiences on roller coasters and boats, and during early pregnancy. I finally decided to take a Compazine this afternoon, and while it doesn't eradicate the nausea completely, it does take the edge off it. The best way I can describe this feeling is to say that most foods, even things I really like, don't seem too appealing at the moment. That's an unfortunate development, because eating is something that I do quite well, but I take comfort in the knowledge that this is a temporary situation. Most people who know me know that I'd prefer to manage this without relying too much on additional drugs, and I'm happy to report that peppermint tea and ginger seem to help as much as the Compazine, at least at this stage.
The other most common side effect of 5-FU is mucositis (otherwise described as - yuck - mouth sores), and so far I'm not facing that one. Apparenty baking soda or saline mouth rinses can combat that one, and I found this alcohol-free mouthwash that I like very much. Hair loss will not be an issue with this drug - thank goodness, because I look truly ridiculous in hats.
So far, so good. It's funny that the cancer itself doesn't cause many problems in the beginning; it's the treatment that makes you really sick. But I'm not going to complain. Well, yes, I probably am, but not too much. All this really does parallel the experience of pregnancy in many ways. It will take about 9 months to get through the process. I'm going to feel queasy and exhausted, and I'll have all sorts of undignified aches and pains in, er, delicate areas. The exams and treatment will require me to suspend any sense of modesty. The whole process will be messy and uncomfortable and sometimes terribly unpleasant. And in the end...life.
Sounds like a pretty good deal to me.